Taking Tamoxifen

This article may contain affiliate links. This means that if you make a purchase after clicking on a link, I may receive a small commission. Read the full disclaimer here.

***IMPORTANT NOTE – I am not a medical professional. This is all from my experience and my opinions. Please speak to your own doctors for proper advice.***

When I was first diagnosed with breast cancer there were multiple treatments thrown around. My doctor mentioned that depending on the type of cancer I had I would probably be on a hormone blocker, and since I am pre-menopausal, it would probably be Tamoxifen.

As it turns out my cancer was hormone receptive, both estrogen and progesterone, so it was a no-brainer that I would have to take Tamoxifen.

Throughout this whole breast cancer journey my policy has been to not google too much. In fact, with each step I have tried to wait until my doctor had gone over all the options before I spent some time researching them myself. The exceptions to this were my use of the Breast Cancer Network Australia and the Cancer Council website, both of whom are reliable sources in Australia.

My one other source of information is from the source itself. I am in a couple of breast cancer support groups on Facebook. In these group there are thousands of others going through the various stages of breast cancer, from newly diagnosed to years cancer free! These groups are a fantastic resource, for information, reassurance and support, 24/7. The women range from young to old, with every type of breast cancer, and every side effect or thing that could go wrong.

The down side is that they have every side effect or thing that could go wrong! This is a good thing for information, but it can be really scary for the newbies who regularly see the downsides of the treatment.

I do not want to minimise the side effects, for some women they truly are debilitating, but in these groups it often seems like everyone has side effects because there are many posts asking for suggestions for combatting them. In reality that is likely not the case because there is no reason to put up a post saying “I have no side effects”.

So while I had tried not to focus on it, I had seen many posts talking about the side effects of Tamoxifen and that they were sometimes so bad that women were sometimes choosing the higher risk of their breast cancer coming back over taking it.

When I was told I would definitely be taking it for the next 5-10 years, one thing my doctor said really stuck in my mind. He told me that Tamoxifen has saved more lives in the last 20 years than any other single breast cancer treatment!

Now, I couldn’t swear that is actually the case, but he is a medical professional that often writes papers and does research into breast cancer, so even if he is not entirely correct in this claim I think there must be a basis for it somewhere.

So in my mind this makes taking Tamoxifen for my type of cancer pretty important. There was absolutely no doubt in my mind that I was going to take it.

I did go home and google it then though. The list of side effect really is scary. From breastcancer.org, the most common side effects of Tamoxifen are:

  • increased tumour or bone pain
  • hot flashes
  • nausea
  • fatigue
  • mood swings
  • depression
  • headache
  • hair thinning
  • constipation
  • dry skin
  • loss of libido

Doesn’t sound like fun does it? The website also talks about even more less common side effects that should send you straight to the emergency room!

But I kept my resolve and filled my prescription straight away. The way I looked at it, the sooner I started taking these tablets, the sooner I could stop taking them in the future.

I took my first dose on Christmas Eve 2019. I figured it would be easy to remember my Tamoxifen anniversary that way! Then I sat back and waited for the side effects to kick in.

I’m now about five and a half months down the track, and I am over the moon to say I really don’t have any side effects at all. A handful of times I have woken up in the middle of the night and have been boiling hot! Here come the hot flashes I thought! But then I remember that this has happened to me for years and I couldn’t be 100% sure if it is a side effect of Tamoxifen.

The way Tamoxifen works is kind of interesting. There are plenty of websites that explain it quite well, some are really technical, others simple. I like this simple quote from the American Cancer Society:


“This drug blocks estrogen receptors on breast cancer cells. It stops estrogen from connecting to the cancer cells and telling them to grow and divide. While tamoxifen acts like an anti-estrogen in breast cells, it acts like an estrogen in other tissues, like the uterus and the bones.”

So this means Tamoxifen does not stop your body from producing estrogen, it instead works on the cancer cells to stop them being able to use the estrogen as food!

For some pre-menopausal women taking Tamoxifen puts them straight into a kind of medicine-induced menopause. Many of the side effects are the same so it’s hard to tell the difference. For me though, the one side effect I was looking forward to was my period stopping! No such luck. It still appears each month like clockwork. I’m still hoping that it might go away soon!

While everything has gone very well for me, I can’t relax quite yet. I have seen reports in those Facebook groups I mentioned above that it’s not entirely uncommon for side effects to kick in months or even years after starting taking Tamoxifen.

In the meantime, in my amateur opinion, I would recommend to everyone who has been told by their doctors to take Tamoxifen to at least give it a go! Learn about the side effects, but realise that not everyone gets them. You just might be one of the lucky ones!

Some tips that seem to help me and I’ve read help others. I hope they might help you too

  • If you are having side effects, try changing brands of Tamoxifen. Different brands work differently sometimes. While the main ingredients are the same, the “additives” are not, and they can make side effects worse.
  • Change the time of day you take the tablet. Some people have different results when they switch from morning to night or vice versa
  • Exercise regularly, even if only a walk each day. This seems to help with aching bones
  • Stop drinking, or cut back on, alcohol. Some people report much worse side effects if they have been drinking.
  • Try taking Magnesium – of course check with your doctor first that it is okay.


Want to read more of my story? Here are some of the key posts

Leave a Reply

Your email address will not be published. Required fields are marked *